Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Nashville, TN

February 24, 20174 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 24, 2017, 10:04 PM CST for 4 counties in Tennessee. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2017, 10:04 PM CST (04:04 UTC)
Expired
Feb 24, 2017, 10:30 PM CST
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, TN, Overton County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 10:15 PM CSTHAIL 1Cookeville, TN
Feb 24, 10:18 PM CSTHAIL 0.88Cookeville, TN
Feb 24, 10:30 PM CSTHAIL 0.882 N Cookeville, TNNEAR THE BANGHAM COMMUNITY CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KOHX 250404
SVROHX
TNC087-133-141-185-250430-
/O.NEW.KOHX.SV.W.0007.170225T0404Z-170225T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1004 PM CST FRI FEB 24 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Overton County in Middle Tennessee...
  Southeastern Jackson County in Middle Tennessee...
  Northwestern White County in Middle Tennessee...
  Putnam County in Middle Tennessee...

* Until 1030 PM CST

* At 1003 PM CST, a severe thunderstorm was located near Baxter, or 8
  miles southwest of Cookeville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cookeville, Algood, Monterey, Baxter, Hamptons Crossroads, Burgess
  Falls State Park and Rickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 8522 3599 8565 3600 8564 3601 8564
      3601 8565 3603 8567 3619 8574 3636 8537
TIME...MOT...LOC 0403Z 245DEG 39KT 3611 8564 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
027 
WWUS54 KOHX 250417
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1017 PM CST FRI FEB 24 2017

TNC087-133-141-185-250430-
/O.CON.KOHX.SV.W.0007.000000T0000Z-170225T0430Z/
Overton TN-Jackson TN-White TN-Putnam TN-
1017 PM CST FRI FEB 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR SOUTHWESTERN OVERTON...SOUTHEASTERN JACKSON...NORTH CENTRAL WHITE
AND CENTRAL PUTNAM COUNTIES...

At 1017 PM CST, a severe thunderstorm was located over Algood, or
over Cookeville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cookeville, Algood, Monterey, Hamptons Crossroads and Rickman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 8522 3603 8552 3624 8563 3636 8537
TIME...MOT...LOC 0417Z 245DEG 39KT 3618 8547 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:00 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 24, 9:00 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
900 PM CST Fri Feb 24 2017

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Forecast is really on track this evening. We've been monitoring
convective activity on what seems to be a pre-frontal trough over
the last couple of hours. A couple of cores have peaked out at
decent heights, but with dew points in the low to mid 50s ahead
of this trough, we're not getting the surface based instability to
really help spike these storms at anything more than "strong".
Pea and dime-sized hail is the largest report we've had since the
beginning of the convection. That's not to say one or two
couldn't become severe over the next few hours, but our potential
for anything widespread is really looking low right now. Biggest
threats through the remainder of the evening will continue to be
damaging gusty winds and large hail as the 00Z sounding from OHX
showed 500 mb temperatures around -18 degrees C and relatively
steep mid-level lapse rates.

The interesting element in all of this is the lack of consistency
between some of our models regarding any development on the front
itself over the next several hours. The HRRR has had the majority
of the development on this pre-frontal trough, where the NAM
shows the development on the front itself, which is currently back
over W Tennessee, nearing Clarksville. With the limited
instability, I still think the best money is on this pre-frontal
trough for any severe potential this evening.

&&

.AVIATION...
00Z TAF DISCUSSION.

Chances for showers and thunderstorms will move in this evening
from west to east, and look to impact all terminals. Looking at
short term model consensus, KCKV looks to see showers and VCSH
from around 00Z through 05Z, KBNA from 02Z through 06Z, and KCSV
from 03Z through 07Z. Current thinking is thunderstorms will
mainly impact KBNA and KCSV, and will bring chances for MVFR/IFR
vis and MVFR cigs during thunderstorm passage for KBNA around
02Z-05Z and for KCSV from 05Z-08Z. After the cold front passes,
winds will flip to the northwest and remain around 10 to 15 knots
sustained with gusts to around 20 knots. Some models are placing
MVFR cigs again during the morning hours after sunrise, but left
out mention for now in the TAF until short term models remain
consistent with the MVFR cig solution.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Feb 24, 5:00 AM CST, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Fri Feb 24 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-251100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Fri Feb 24 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for locations
generally east of I-24 this evening. There is a marginal risk
of severe thunderstorms for generally the rest of Middle
Tennessee this evening. Some strong to severe thunderstorms
will be possible, with strong to damaging winds and large hail
the main concerns. A brief tornado or two and brief heavy
rainfall leading to localized flooding can not totally be ruled
out, but the overall threat is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely be needed this evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Feb 24, 8:42 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
842 PM CST FRI FEB 24 2017

TNZ061-094-095-250330-
Lawrence TN-Giles TN-Marshall TN-
842 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
SOUTHEASTERN LAWRENCE AND GILES COUNTIES UNTIL 930 PM CST...

At 841 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Lexington, or 17 miles northwest of Athens, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Cornersville, Elkton, Minor Hill, Lynnville, Goodspring,
Frankewing and Prospect.

LAT...LON 3500 8732 3501 8733 3543 8704 3543 8703
      3542 8702 3541 8699 3542 8698 3541 8696
      3542 8696 3527 8673 3525 8675 3526 8683
      3509 8683 3499 8698
TIME...MOT...LOC 0241Z 221DEG 49KT 3498 8720

Barnwell
Special weather statement, Feb 24, 8:49 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
849 PM CST FRI FEB 24 2017

TNZ061-062-075-077-250330-
Rutherford TN-Coffee TN-Bedford TN-Marshall TN-
849 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
SOUTHEASTERN RUTHERFORD...NORTHWESTERN COFFEE AND BEDFORD COUNTIES
UNTIL 930 PM CST...

At 849 PM CST, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Shelbyville, Lewisburg, Wartrace, Bell Buckle,
Christiana, Belfast, Deason, Beechgrove, Farmington, Unionville and
Fosterville.

LAT...LON 3547 8685 3584 8631 3574 8620 3571 8621
      3570 8619 3569 8619 3566 8615 3566 8611
      3560 8605 3537 8657 3537 8660 3535 8660
      3531 8670
TIME...MOT...LOC 0249Z 232DEG 45KT 3542 8669

Barnwell
Special weather statement, Feb 24, 9:10 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
910 PM CST FRI FEB 24 2017

TNZ028-030-062>064-250400-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
910 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...DE KALB...
SOUTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND CANNON COUNTIES
UNTIL 1000 PM CST...

At 910 PM CST, Doppler radar was tracking a strong thunderstorm near
Murfreesboro, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Smithville, Woodbury, Watertown, Gordonsville,
Walterhill, Hickman, Alexandria, Dowelltown, Liberty, Auburntown,
Lascassas, Center Hill Lake, Bradyville, Edgar Evans State Park,
Milton and Readyville.

LAT...LON 3590 8567 3584 8582 3585 8587 3581 8593
      3570 8622 3571 8622 3568 8627 3591 8644
      3624 8590
TIME...MOT...LOC 0310Z 238DEG 35KT 3585 8632

Barnwell
Special weather statement, Feb 24, 9:26 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
926 PM CST FRI FEB 24 2017

TNZ062>064-075-077-078-250415-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-De Kalb TN-Warren TN-
926 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...
SOUTHEASTERN RUTHERFORD...NORTHERN COFFEE...NORTHERN WARREN...
NORTHEASTERN BEDFORD AND SOUTHERN CANNON COUNTIES UNTIL 1015 PM
CST...

At 926 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Shelbyville, moving northeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Woodbury, Wartrace, Bell Buckle, Centertown, Bradyville,
Rock Island State Park, Beechgrove and Fosterville.

LAT...LON 3568 8641 3597 8570 3586 8566 3585 8567
      3585 8566 3583 8565 3583 8568 3582 8567
      3582 8564 3570 8560 3551 8637
TIME...MOT...LOC 0326Z 239DEG 45KT 3562 8632

Barnwell
Special weather statement, Feb 24, 9:31 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
931 PM CST FRI FEB 24 2017

TNZ010-011-031-033-250415-
Overton TN-Pickett TN-Clay TN-Jackson TN-
931 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHWESTERN PICKETT...NORTHEASTERN JACKSON AND CLAY COUNTIES UNTIL
1015 PM CST...

At 931 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gainesboro, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Celina, Gainesboro, Byrdstown, Wolf River Dock, Whitleyville, Dale
Hollow Lake and Standing Stone State Park.

LAT...LON 3661 8494 3630 8559 3646 8571 3662 8553
      3663 8523
TIME...MOT...LOC 0331Z 239DEG 45KT 3643 8556

Barnwell
Special weather statement, Feb 24, 9:55 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
955 PM CST FRI FEB 24 2017

TNZ031>033-064-065-250445-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-White TN-
955 PM CST FRI FEB 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
NORTHEASTERN DE KALB...SOUTHEASTERN JACKSON...NORTHERN WHITE AND
PUTNAM COUNTIES UNTIL 1045 PM CST...

At 954 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Baxter, or 9 miles northeast of Smithville, moving
northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Sparta, Livingston, Algood, Monterey, Baxter, Hamptons
Crossroads, Bakers Crossroads, Burgess Falls State Park and Rickman.

LAT...LON 3610 8519 3610 8525 3600 8526 3592 8576
      3613 8582 3614 8580 3617 8581 3617 8580
      3618 8581 3619 8579 3640 8531
TIME...MOT...LOC 0354Z 243DEG 42KT 3606 8571

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 7:46 PM CSTSpecial Weather StatementOHXMaury, Williamson44 min
Feb 24, 8:13 PM CSTSpecial Weather StatementOHXGiles47 min
Feb 24, 8:36 PM CSTSpecial Weather StatementOHXRutherford39 min
Feb 24, 8:42 PM CSTSpecial Weather StatementOHXGiles48 min
Feb 24, 8:49 PM CSTSpecial Weather StatementOHXBedford, Marshall41 min
Feb 24, 9:10 PM CSTSpecial Weather StatementOHXCannon, DeKalb50 min
Feb 24, 9:26 PM CSTSpecial Weather StatementOHXCannon, Warren49 min
Feb 24, 9:31 PM CSTSpecial Weather StatementOHXClay, Pickett44 min
Feb 24, 9:50 PM CSTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett25 min
Feb 24, 9:55 PM CSTSpecial Weather StatementOHXPutnam50 min
Feb 24, 10:14 PM CSTSpecial Weather StatementOHXCoffee, Warren46 min
Feb 24, 10:29 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Putnam31 min
Feb 24, 10:47 PM CSTSpecial Weather StatementOHXGrundy43 min
Feb 24, 11:00 PM CSTSpecial Weather StatementOHXFentress, Pickett45 min
Feb 24, 11:33 PM CSTSpecial Weather StatementOHXGrundy, Van Buren27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.